Texas, 2019

Damaging Wind in Texas, June 18, 2019

June 18, 2019 · NWS FWD · 1 event in 1 county or zone

A cluster of thunderstorms produced isolated wind damage west of Highway 281 as it moved in from the Big Country. Storms weakened as they approached the I-35 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cluster of thunderstorms produced isolated wind damage west of Highway 281 as it moved in from the Big Country. Storms weakened as they approached the I-35 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 18, 2:46 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 2:46 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
346 AM CDT Tue Jun 18 2019

.SHORT TERM...
/Today and Tonight/

Several challenges exist in the short term forecast period...all
revolving around the storm potential. There will be a risk for
strong to possibly severe-caliber winds associated with this
potential this afternoon and tonight. Confidence in storms
occurring somewhere across North and Central Texas over the next
24-36 hours is high, but the exact locations where things will
unfold remains uncertain at this time.

Morning radar observations indicated an area of storms ongoing
across the northern Big Country. The eastern flank of this small
complex is expected to only graze areas near and west of the US
HWY 281 corridor where I have placed 50-60 PoPs. East of this
line, the airmass appears much more stable and void of any
meaningful instability and thus rain/storm chances decrease
drastically east of a Jacksboro to Stephenville to Lampasas line.
Severe weather is unlikely this morning, though some strong
thunderstorm winds are possible. Exactly how far east convective
outflows travel this morning will dictate 1) The potential for
re-development of convective cells this afternoon and 2) The
afternoon high temperatures. With regards to the potential for
afternoon re-development, this threat looks largely conditional
given the strong capping that will be in place and as such, I feel
that most areas will remain rain/storm free after noon. However,
mesoscale ascent may be sufficient to overcome the layer of warmer
air aloft and I've painted some slight chance PoPs west of a
Bowie to Stephenville to Goldthwaite line which should be INVOF
the outflow boundary. If this boundary is shunted eastward, PoPs
may need to be increased closer to the I-35 corridor. High
temperatures are lowest across the Big Country where mid/upper
level clouds, coupled with convective outflow should keep things a
little "cooler". Still, with the high sun angle, temperatures
even behind the outflow should still climb into the mid to upper
80s. Elsewhere, highs will climb into the low 90s.

Tonight, confidence wanes in the location of convection, but there
are two areas I'm focusing on for rain/storms. The ill-defined
upper air pattern (though slightly more northwesterly aloft)
coupled with uncertainty in afternoon/evening convective
initiation (CI) results in a tricky forecast for the first area
(mainly the Big Country), but some higher resolution guidance
seems to be on the right track with CI across the Big
Country...likely near convective outflows. For now, I'll highlight
a 30-40 PoP across the west (particularly south of I-20 and west
of I-35). Deep layer shear is marginal, but instability may
support strong updrafts...which may pulse and decay rapidly
yielding a damaging wind risk. Activity may attempt to organize
along a congealed cold pool and move south/eastward. Instability
decreases markedly with eastern extent south of I-20 and thus a
weakening trend is probable as showers/storms move
east/southeastward. It is possible, however, that storms could
track a bit more east/southeast than currently advertised. If this
pans out, alterations to increase PoPs for more of the area will
be needed.

There is slightly greater model agreement that convection will
develop across Oklahoma and track southeastward toward North Texas.
Given modest 850mb flow, portions of this complex may attempt to
build back towards the south/southwest into North Texas...mainly
along and north of US HWY 380. I've nudged PoPs upward to near 50
percent here given that 850mb flow increases to near 30 knots.
Similar to the potential convection across the Big Country...there
could be a strong to severe wind threat across the area. In
addition, heavy rain may aggravate any flooding of creeks, rivers
and lakes with a low, but non-zero threat for flash flooding
especially for areas that receive multiple rounds of rainfall.

Bain

&&

.LONG TERM...
/Wednesday through Monday/

Thunderstorms should be ongoing early Wednesday morning well to
the northeast of our area as a low amplitude shortwave moves
through the Central Plains. A trailing mid level wave will extend
all the way westward across the Texas Panhandle during the morning
hours. As thunderstorms to the northeast diminish in intensity
through the morning, it's remnant outflow or a weak cold front
will slide south through eastern Oklahoma. By afternoon, we should
become strongly unstable across North Texas with temperatures in
the low to mid 90s with dewpoints in the low to mid 70s as the
boundary to the north pushes into our area. As the trailing
shortwave spreads across the Red River during the late afternoon,
thunderstorms should fire along the southward moving boundary. As
previously mentioned, we'll be quite unstable by afternoon with
MUCAPE >4000 J/kg and non-trivial mid/upper level flow. Low level
winds will veer out of the southwest early in the day, but 35-40
kt flow at 500 mb and an 80-90 kt upper jet along the Red River
should provide sufficient support for at least some organized
clusters of thunderstorms. Damaging winds would certainly be a
threat Wednesday afternoon and evening, but some hail will also be
possible given the potential for sustained updrafts. PoPs will be
highest along the boundary which should extend from the Paris
area southwestward into the Metroplex by mid afternoon.
Thunderstorms should move east with time into the evening and
we'll have the highest PoPs east of I-35 during that time.

The other concern on Wednesday and into Thursday will be the heat
and humidity, particularly south of I-20 into the Brazos River
Valley. Highs are expected to top out in the mid to upper 90s in
this area with afternoon dewpoints progged to be in the lower 70s.
This would yield heat indices as high as 107 degrees both
afternoons and may necessitate the issuance of a Heat Advisory.
We'll assess this in a little more detail later today as concerns
over potential cloud cover from overnight convection and
thunderstorm chances on Wednesday could result in cooler
temperatures than currently forecast.

Thursday should be dry areawide, but it will be hot and muggy as
850 mb temps climb to +27C across our western counties. Moisture
will linger across the region through the upcoming weekend and
with an upper pattern that features continued troughing over the
western U.S., we'll see periodic disturbances that are able to tap
into the available moisture resulting in continued rain/storm
chances. Thunderstorms may develop along a dryline across West
Texas on Friday evening and spread into our western counties. The
GFS is most aggressive with this scenario, but other guidance also
shows some potential. We'll have generally low PoPs west of I-35.
Low storm chances will continue areawide on Saturday with better
chances arriving on Sunday as another decent shortwave moves
through the Plains. Most of the activity Friday and Saturday
should be diurnally driven and will be more typical of summertime
thunderstorms, while the storm chances on Sunday may have a little
better organization to them. There will be at least a low threat
for severe weather through the weekend.

Dunn

&&

.AVIATION... /Issued 1144 PM CDT Mon Jun 17 2019/
/06Z TAFs/
Brief ridging aloft will keep quiet weather in place through
Tuesday morning with only scattered to broken, mainly high, clouds.
The ridge will deamplify and shift to the east Tuesday afternoon
as a shortwave trough approaches from West Texas. This approaching
trough will bring increasing clouds Tuesday afternoon and evening
along with scattered showers and storms. Right now, it appears as
if the best chance of storms will remain west of the TAF sites
through 06Z so we will leave the mention of thunderstorms out of
the TAFs for now. However, we will continue to monitor the storm
potential through the night and include in the 12Z TAF package if
necessary.

A south to southeast wind will continue through Tuesday evening
between 5 and 11 knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    92  74  94  76  95 /  10  30  30  40   5
Waco                92  76  97  77  98 /  20  20  10  30   5
Paris               87  71  90  71  90 /  10  50  40  50  10
Denton              91  73  94  74  95 /  10  40  20  30   5
McKinney            91  74  94  74  94 /  10  40  40  40   5
Dallas              94  75  94  76  96 /  10  30  30  40   5
Terrell             90  74  95  75  94 /  10  30  40  50   5
Corsicana           90  73  93  75  94 /  10  20  20  40   5
Temple              91  74  97  77  97 /  20  20   5  20   5
Mineral Wells       90  72  95  72  97 /  50  40  10  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

91
Hazardous weather outlook, Jun 18, 2:53 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
353 AM CDT Tue Jun 18 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190900-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
353 AM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There will be a risk for thunderstorms this morning and again late
this afternoon and into the evening hours. Severe weather is unlikely
during the morning hours, but thunderstorms this afternoon and into
Wednesday may pose a strong to damaging wind threat. Heavy rain will
also be possible along with a potential for near-severe caliber
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Additional thunderstorms are possible Wednesday. Given strong
instability in place during this time, a threat for severe weather
will exist...with the greatest severe risk Wednesday afternoon and
evening. Damaging winds will be the main hazard, with hail possible
as well. Heavy rain may also result in flooding.

Hot conditions are expected on Wednesday and Thursday...especially
across Central Texas. Heat index values on these days may climb to
near or just above 105 degrees.

After a break in storm chances on Friday, more scattered
thunderstorms are possible over the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested west of the I-35 corridor
this afternoon and tonight.

Bain

In the hours before

Special weather statement, Jun 18, 4:05 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
505 AM CDT Tue Jun 18 2019

TXZ115-129-130-141-181100-
Comanche TX-Erath TX-Stephens TX-Eastland TX-
505 AM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ERATH...EASTLAND...
SOUTHWESTERN STEPHENS AND NORTHWESTERN COMANCHE COUNTIES UNTIL 600 AM
CDT...

At 505 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 12 miles northwest of Cisco, moving southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. The
Abilene Regional Airport recently gusted to near 45 mph.

Locations impacted include...
Eastland, Cisco, Ranger, De Leon, Gorman, Rising Star, Gunsight and
Carbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3281 9908 3244 9847 3216 9845 3194 9883
      3208 9893 3208 9909 3213 9912
TIME...MOT...LOC 1005Z 310DEG 28KT 3248 9916

Bain

The radar

The Dyess AFB radar (KDYX), 43 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eastland

When
June 18, 4:54 AM CST
Where
Eastland County, Eastland Muni Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
32.420, -98.820

The Eastland, TX Municipal Airport Automated Weather Observation System (AWOS) reported a wind gust of 62 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834337.